Advertisement

Neurological Sciences

, Volume 36, Issue 9, pp 1737–1739 | Cite as

Metronidazole-induced central and peripheral nervous system toxicity

  • G. Cação
  • S. Fontes
  • M. Salgado
  • T. Rodrigues
  • Joana Damásio
Letter to the Editor

Introduction

Metronidazole is a commonly prescribed antiprotozoal and antibacterial agent. Common adverse effects include nausea, headache and metallic taste [1]. There are reports of nervous system toxicity, with cerebellar syndrome and neuropathy most frequently described and encephalopathy and seizures less commonly [2].

We describe a woman who developed sequential peripheral and central nervous system (CNS) toxicity, after metronidazole treatment. We discuss the pathophysiology of metronidazole-induced neurotoxicity and review reported cases.

Case report

We report a 37 years old woman with Crohn’s disease who was submitted to small bowel resection. Afterwards she was started on vitamins (B12, folic acid) and prophylactic antibiotics (ciprofloxacin 400 mg/day, metronidazole 1500 mg/day). Three months later, she developed lower limbs numbness and paresthesia, which progressed to involve upper limbs in a few days. In 2 weeks slurred speech and marked gait instability appeared....

Keywords

Metronidazole Neurotoxicity Peripheral neuropathy Cerebellar ataxia 

Notes

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical standard

This article does not contain any studies with human participants or animals performed by any of the authors.

Informed consent

Informed consent was obtained from all individual participants included in the study.

Supplementary material

10072_2015_2260_MOESM1_ESM.mpg (16.8 mb)
On segment one, taken at the time of the first clinical assessment, we may observe finger to finger and heel to knee dysmetria. The patient presents an unstable, wide base gait, with severe difficulties on tandem walking. On segment two, three weeks after the first video was taken, the patient presents no limb dysmetria. She has a normal base gait and no difficulties on tandem walking (MPG 17192 kb)

References

  1. 1.
    Iqbal A, Tripathi K, Rai M, Dwivedi A (2013) Clinical and imaging perspective and unanswered questions in a case of metronidazole induced encephalopathy. Ann Indian Acad Neurol 16(4):569–571PubMedCentralCrossRefPubMedGoogle Scholar
  2. 2.
    Patel K, Green-Hopkins I, Lu S, Tunkel AR (2008) Cerebellar ataxia following prolonged use of metronidazole: case report and literature review. Int J Infect Dis 12(6):e111–e114CrossRefPubMedGoogle Scholar
  3. 3.
    Kim H, Kim Y, Kim S, Park I, Jo KW (2011) Metronidazole-induced encephalopathy in a patient with infectious colitis: a case report. J Med Case Rep 5:63PubMedCentralCrossRefPubMedGoogle Scholar
  4. 4.
    Ahmed A, Loes DJ, Bressler EL (1995) Reversible magnetic resonance imaging findings in metronidazole induced encephalopathy. Neurology 45:588–589CrossRefPubMedGoogle Scholar
  5. 5.
    Kuriyama A, Jackson JL, Doi A, Kamiya T (2011) Metronidazole-induced central nervous system toxicity: a systematic review. Clin Neuropharmacol 34(6):241–247CrossRefPubMedGoogle Scholar
  6. 6.
    Desai JA, Dobson J, Melanson M, Pari G, Jin AY (2011) Metronidazole-induced encephalopathy: case report and review of MRI findings. Can J Neurol Sci 38(3):512–513CrossRefPubMedGoogle Scholar
  7. 7.
    Bottenberg MM, Hegge KA, Eastman DK, Kumar R (2010) Metronidazole-induced encephalopathy: a case report and review of the literature. J Clin Pharmacol 51(1):112–116CrossRefPubMedGoogle Scholar
  8. 8.
    Iqbal SM, Murthy JG, Banerjee PK, Vishwanathan KA (1999) Metronidazole ototoxicity—report of two cases. J Laryngol Otol 113(4):355–357CrossRefPubMedGoogle Scholar
  9. 9.
    McGrath NM, Kent-Smith B, Sharp DM (2007) Reversible optic neuropathy due to metronidazole. Clin Exp Ophthalmol 35(6):585–586CrossRefGoogle Scholar
  10. 10.
    Hobson-Webb LD, Roach ES, Donofrio PD (2006) Metronidazole: newly recognized cause of autonomic neuropathy. J Child Neurol 21(5):429–431PubMedGoogle Scholar

Copyright information

© Springer-Verlag Italia 2015

Authors and Affiliations

  • G. Cação
    • 1
  • S. Fontes
    • 1
  • M. Salgado
    • 2
  • T. Rodrigues
    • 3
  • Joana Damásio
    • 1
  1. 1.Neurology DepartmentCentro Hospitalar do PortoPortoPortugal
  2. 2.Gastroenterology DepartmentCentro Hospitalar do PortoPortoPortugal
  3. 3.Neuroradiology DepartmentCentro Hospitalar do PortoPortoPortugal

Personalised recommendations